Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Goodland, KS

July 28, 2002Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2002, 3:37 PM CDT for Gove County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 3:37 PM CDT (20:37 UTC)
Expired
Jul 28, 2002, 4:30 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Gove County, KS

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KGLD 282037
SVRGLD
KSC063-282130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 430 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF THE MONUMENT ROCKS...OR
  ABOUT 13 MILES SOUTHWEST OF GOVE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOVE AT 345 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

&&

LAT...LON 3890 10081 3870 10081 3869 10019 3908 10017

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:25 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 28, 3:25 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT SUN JUL 28 2002

TWO MAIN AREAS OF CONVECTION TO DEAL WITH IN THE FIRST PERIOD. FIRST
IS THE QUASI-LINEAR CONVECTION ACROSS EXTREME SOUTHEASTERN PART OF CWA.
INITIALLY WAS GOING TO GO LIKELY TO CATEGORICAL POPS FOR THIS
EVENING IN THE EAST...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS
LIKE MOST OF THE STORMS WILL BE OUT OF THE AREA IN A COUPLE HOURS SO
WILL BACK OFF TO CHANCE POPS TO COVER ANYTHING ELSE WHICH DEVELOPS
AFTER ISSUANCE. WIND SHEAR IS BETTER ACROSS THE NORTHERN PART OF
CWA...BUT IS PROGGED TO BE WEAKER IN AREA WHERE STORMS ARE MORE
PREVALENT...FROM LEOTI TO HILL CITY. THEREFORE EXPECT ISOLATED LARGE
HAIL AND STRONG WINDS WITH THESE CELLS.

SECOND AREA OF CONVECTION IS ASSOCIATED WITH UPPER WAVE AND COLD
AIR ALOFT PUSHING EAST ACROSS NORTHERN COLORADO. THESE STORMS HAVE
THE POTENTIAL FOR STRONG WINDS IN INVERTED-V SOUNDINGS. SOME SMALL
HAIL ALSO POSSIBLE. ETA-KF HANDLES THIS AREA FAIRLY WELL AND DENOTES
AN AREA OF CONVECTION ACROSS NC TO NE COLORADO WHICH DEVELOPS AT MID
AFTERNOON AND DISSIPATES EARLY IN THE EVENING. WILL GO WITH SOME 30
TO 40 POPS FOR THE WESTERN PART OF CWA FOR THIS EVENING. BETTER
CHANCES WILL BE IN THE NW PART OF CWA WITH BETTER DYNAMICS AND
COLDER AIR IN MID LEVELS.

ETA IS FAIRLY AGGRESSIVE IN BRINGING IN ANOTHER AREA OF PRECIP FOR
MONDAY NIGHT...APPARENTLY IN AREA OF LOW LEVEL UPSLOPE FLOW WHICH
FORCES PRECIP IN THE MOUNTAINS AND ADVECTS IT EAST. FAIRLY DECENT
850 FLOW FROM THE SOUTHEAST FOR MONDAY MAKES THIS SCENARIO
PLAUSIBLE...ALTHOUGH OTHER MODELS ARE NOT AS BULLISH. MODELS ALSO
HINT AT A WEAK MID LEVEL TROUGH MEANDERING OUT OF COLORADO. WILL PUT
IN A SLIGHT CHANCE OF TSTMS FOR THE COLORADO COUNTIES FOR MONDAY
EVENING TO COVER THIS AND LEAVE THE REST OF CWA DRY PER CURRENT
PACKAGE.

AFTER MONDAY EVENING...UPPER RIDGE BUILDS BACK ACROSS THE CENTRAL
PLAINS...BUT CORE OF HOT AIR LOOKS TO BE FURTHER NORTH THIS TIME
OVERALL. MRF WANTS TO BRING DOWN A COOL FRONT THURSDAY ASSOCIATED
WITH A STRONG WAVE IN THE NORTHERN STREAM WHICH SLIPS SOME COOL AIR
BENEATH UPPER HIGH...ECMWF DOES NOT SUPPORT THIS SCENARIO AND KEEPS
UPPER PATTERN RIDGY OVER THE NC STATES AT THAT TIME WITH NO PROGGED
FRONT. FOR NOW WILL KEEP FORECAST WARM AND DRY THROUGH THE EXTENDED
PERIODS.

.GLD...NONE.

DLF

In the hours before

Special weather statement, Jul 28, 11:51 AM CDT, 3 hours 46 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT SUN JUL 28 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND
KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM
WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE
ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND
AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE
AREA.

THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE
EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE
HAIL AND DAMAGING WINDS.

WEST OF THE OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY ALSO
BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST
WINDS.

THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND
ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY
EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS
SEVERE WEATHER SITUATION.

LAMMERS
Special weather statement, Jul 28, 11:51 AM CDT, 3 hours 46 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION AREA
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT SUN JUL 28 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING
ALONG AND EAST OF AN OBERLIN TO LEOTI KANSAS LINE.

A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND
KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM
WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE
ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND
AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE
AREA.

THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE
EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE
HAIL AND DAMAGING WINDS.

WEST OF AN OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY BECOME
SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS.

THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND
ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY
EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS
SEVERE WEATHER SITUATION.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:42 PM CDTSevere Thunderstorm WarningGLDWichita63 min
Jul 28, 2:31 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita44 min
Jul 28, 3:22 PM CDTSevere Thunderstorm WarningGLDLogan38 min
Jul 28, 6:04 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.